Texas Retina Associates’ Ashkan M. Abbey, MD, presented “Complications of Compounded Moxifloxacin-Triamcinolone” at the 10th Annual Meeting of the Vit-Buckle Society (VBS) held March 24 – 26, 2022, in Las Vegas. He also discussed this topic in a recent video interview produced by Eyetube.
“Dropless cataract surgery” with an intraocular injection of compounded triamcinolone and moxifloxacin at the time of surgery has become an increasingly popular surgical trend. Recently, some patients have presented at Texas Retina Associates with a unique toxic maculopathy (TPSS) after exposure to this injection. TPSS is a rare, progressive, visually debilitating condition that affects the retina. In his presentation and interview, Dr. Abbey described the characteristic symptoms of these TPSS patients, which can include the following:
- Delayed-onset painless central vision loss within the first week of the cataract surgery
- Continued deterioration of central vision for one to two months after the surgery
In addition, he reported that optical coherence tomography testing (OCT) typically reveals varying degrees of subfoveal blurring and disruption of the outer retinal layers. Electroretinogram (ERG), a diagnostic test that measures the electrical activity of the retina in response to a light stimulus, often shows reduced rod and cone responses. Optic nerve damage in the form of optic disc pallor can also occur.
With extended follow up, the subfoveal outer retinal disruption improves. However, despite treatment with corticosteroids, vision does not tend to improve.